North Dakota, 2017

Hail in North Dakota, August 12, 2017

August 12, 2017 · NWS BIS · 7 events in 5 counties and zones

A pair of upper level short wave troughs moved into southwest and south central North Dakota in the afternoon and evening hours. This led to thunderstorms developing, with some producing very large hail up to baseball size in southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$10,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A pair of upper level short wave troughs moved into southwest and south central North Dakota in the afternoon and evening hours. This led to thunderstorms developing, with some producing very large hail up to baseball size in southwest North Dakota. Many of the thunderstorms produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 10:23 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 10:23 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1123 AM CDT Sat Aug 12 2017

.UPDATE...
Issued at 1141 AM CDT Sat Aug 12 2017

Latest local radar shows an area of showers and thunderstorms from
earlier this morning, now into Kidder/Stutsman counties, as well
as the far southern James River Valley. These are being maintained
by the overlap of 925mb-850 frontogenesis and upper level
divergence per SPC Mesoscale Analysis. Very little change in POPs
needed here as previous forecast had it handled well.

Farther upstream, the latest GOES16 water vapor imagery shows the
main upper level low now circulating over northeastern Montana
extending into northwestern North Dakota. A 500mb cold pocket of
-17C was noted with the upper low, along with isolated
 showers/thunderstorms.

Attention for this afternoon and evening is directed toward a
700mb-500mb shortwave noted over Prairie/Custer counties in
eastern Montana, per water vapor imagery. The GFS initializes
this very well with the current location, and begins pushing this
shortwave into southwestern ND 21z-00z. Current Mixed layer CAPE
around 500 J/Kg, but this is expected to increase to between
1000-2000 J/kg later this afternoon as large scale ascent
increases and colder air aloft arrives. Air parcels will
encounter moderate instability (CAPE), Effective Bulk Shear values
of 40kt, and mid level lapse rates around 7.5C/km. With that
said, current gridded forecast has a mention of severe thunderstorms
in far southwest and into far south central ND. This is in line
with the Marginal Severe Thunderstorm Risk per SPC, and see no
reason to deviate from it at this time. Current forecast is on
track.

UPDATE Issued at 753 AM CDT Sat Aug 12 2017

Quick update for pops based on latest radar. Trimmed pops north
and west and adjusted pops south and east based on latest radar
analysis. Otherwise no significant changes at this time.

&&

.SHORT TERM...(Today and tonight)
Issued at 445 AM CDT Sat Aug 12 2017

Large areas of showers and storms were moving through southwest
and south central North Dakota as of this writing with radar
estimated rain amounts generally 0.50 to 1.50 inches, and spots
with more than that. This with a short wave.

A mid level low was centered over northeast Montana and set to
track east / southeast over the forecast area today. Moisture,
lift, and instability are all present for showers and storms
through the day. The next well organized batch should fire off
around Beach at mid day and push east with the next wave around
the mid level low. Widespread severe weather is not expected,
however, severe weather parameters are "elevated" along the South
Dakota border counties south of Dickinson to south of Bismarck for
the afternoon, where shear is most supportive for rotating
storms. RE: SREF Calibrated Probabilities for severe
thunderstorms. Higher chances for severe weather are into western
South Dakota. Individual storms will also produce heavy rain,
possibly in the respect of rain gauge totals but moreso with
respect to rain intensity definition of heavy rain.

.LONG TERM...(Sunday through Friday)
Issued at 445 AM CDT Sat Aug 12 2017

For Sunday the H5 low is over the Red River Valley and pushing
into the land of 10,000 lakes. Cyclonic flow continues over the
eastern half of the forecast area and with that cool pool aloft
showers should be expected there. Weak ridging moves overhead for
Sunday night into Monday for a dry period. This before the next
wave over Alberta approaches for Monday afternoon. By Monday
afternoon a surface boundary through eastern Montana provides low
level lifting and a low level moisture return, while diffluent H5
flow into western North Dakota supports upward motion through the
mid levels for storm chances. Numerous waves pass through what
becomes southwest flow over the forecast area for storm chances
right through Tuesday night.

For the end of the long term, a cool pool aloft remains over the
area. No organized triggers are foreseen so any showers and
storms would be isolated in the heating of the day.

Temperatures in the 70s for highs into mid week then 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1041 AM CDT Sat Aug 12 2017

Mid and upper level circulation will keep the threat of showers
and thunderstorms through the forecast period. Currently band of
showers and thunderstorms approaching KJMS and extending north
northwest to around KMOT. Will have a mention of showers and
thunderstorms for these areas as TAF period begins. Better risk of
stronger storms will be this afternoon into early this evening
for KDIK to KBIS and points south. MVFR cigs/vsbys will be
possible with any thunderstorms. East to southeast flow continues
through the period with indications of MVFR to IFR ceilings
Sunday morning, especially across the southern TAF sites. Will
bring MVFR ceilings and start off with a SCT layer of IFR and MVFR
Vsbys. Later shifts may need to trend lower with ceilings and
vsbys.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...TWH
Hazardous weather outlook, Aug 12, 10:54 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1154 AM CDT Sat Aug 12 2017

NDZ001>005-009>013-017>023-025-031>037-047-048-050-051-131700-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
1154 AM CDT Sat Aug 12 2017 /1054 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible, more prevalent the farther south you
go. A few storms could be strong along Interstate 94 with small
hail and wind gusts as high as 40 mph. Lightning is a hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible for most areas Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

NDZ040>046-131700-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1154 AM CDT Sat Aug 12 2017 /1054 AM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast and they could be severe into early
Saturday evening. Widespread severe weather is not expected, but
a few storms could reach severe limits in the heating of the day.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible for most areas Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. The main threats will be
large hail, as large as half-dollar size, and wind gusts as high
as 60 mph. Report any hail at all and any wind gust of 40 mph or
higher to the National Weather Service. If you have a rain gauge
let us know how much is in it. We have on-line reporting at
weather.gov/bis, are on social media, and are proud to say a human
being answers 701-223-4582 whenever it rings at NWS.

KS/JP MARTIN

In the hours before

Local storm report, Aug 12, 9:19 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1019 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 S KILLDEER            47.32N 102.75W
08/12/2017  M1.35 INCH       DUNN               ND   COCORAHS

&&

RK
Local storm report, Aug 12, 9:23 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       MEDORA                  46.92N 103.52W
08/12/2017  M1.00 INCH       BILLINGS           ND   CO-OP OBSERVER

            24 HOUR REPORT.

&&

RK
Local storm report, Aug 12, 9:27 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HEAVY RAIN       1 NNE BISMARCK          46.82N 100.78W
08/12/2017  M1.10 INCH       BURLEIGH           ND   PUBLIC

            STORM TOTAL. ATMOSPHERIC RESOURCE CENTER.

&&

RK
Local storm report, Aug 12, 9:30 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     HEAVY RAIN       3 SSE BISMARCK          46.77N 100.76W
08/12/2017  M1.96 INCH       BURLEIGH           ND   PUBLIC

            STORM TOTAL. NWS OFFICE.

&&

RK
Local storm report, Aug 12, 10:30 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 AM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             MEDORA                  46.92N 103.53W
08/11/2017  M1.00 INCH       BILLINGS           ND   PUBLIC

&&

RK
Special weather statement, Aug 12, 1:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
203 PM CDT SAT AUG 12 2017

NDZ050-121945-
McIntosh ND-
203 PM CDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCINTOSH COUNTY UNTIL
245 PM CDT...

At 203 PM CDT, a strong thunderstorm was located 7 miles north of
Ashley, moving east at 10 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Ashley, Danzig and Green Lake.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4609 9956 4625 9944 4624 9900 4595 9901
      4595 9924
TIME...MOT...LOC 1903Z 290DEG 11KT 4614 9939

HAMILTON

The radar

The Aberdeen radar (KABR), 99 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, McIntosh

When
August 12, 1:30 PM CST to 1:34 PM CST
Where
McIntosh County, 7.32 mi NE of Ashley
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.110, -99.270

Soybean crops suffered damage.

Hail, Mercer

When
August 12, 4:15 PM CST to 4:18 PM CST
Where
Mercer County, 0.69 mi N of Zap
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.290, -101.920

Hail, Stark

When
August 12, 4:00 PM MST to 4:04 PM MST
Where
Stark County, 13.15 mi SSW of South Heart
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
46.690, -103.090

Hail, Grant

When
August 12, 4:08 PM MST to 4:12 PM MST
Where
Grant County, 5.71 mi SSW of Raleigh
Measured
2.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
46.290, -101.330

Vehicles were dented.

Hail, Adams

When
August 12, 5:00 PM MST to 5:03 PM MST
Where
Adams County, 15.2 mi NNE of Bucyrus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.260, -102.620

Hail, Adams

When
August 12, 5:00 PM MST to 5:04 PM MST
Where
Adams County, 17.67 mi NE of Bucyrus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.270, -102.550

Hail, Adams

When
August 12, 5:35 PM MST to 5:38 PM MST
Where
Adams County, 7.89 mi NE of Haynes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.040, -102.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716051, 716054, 716052, 716053, 716055, 716056, 716065.